Alert archive / Georgia / Freeze Warnings in 2017

Freeze Warning 4, NWS Charleston, SC

March 15, 20178 counties in Georgia; 5 counties in South Carolina

NWS Charleston, SC issued this freeze warning at Mar 15, 2017, 10:14 AM EDT for 8 counties in Georgia; 5 counties in South Carolina. It took effect at Mar 15, 2017, 10:00 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2017, 10:14 AM EDT (14:14 UTC)
In effect from
Mar 15, 2017, 10:00 PM EDT
Expired
Mar 16, 2017, 10:00 AM EDT
In force
12 hr
Issued by
NWS Charleston, SC

Counties Bulloch County, GA, Candler County, GA, Effingham County, GA, Evans County, GA, Jenkins County, GA, Long County, GA, Screven County, GA, Tattnall County, GA, Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 33 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -235 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
122 kt
0-1 km storm-relative helicity
-235 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWUS72 KCHS 151414
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1014 AM EDT Wed Mar 15 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-152215-
/O.NEW.KCHS.FZ.W.0004.170316T0200Z-170316T1400Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
Including the cities of Millen, Sylvania, Metter, Statesboro, 
Rincon, Springfield, Reidsville, Claxton, Pembroke, 
Richmond Hill, Garden City, Pooler, Savannah, Wilmington Island, 
Tybee Island, Ludowici, Hinesville, Fort Stewart, Townsend, 
Darien, Allendale, Hampton, Yemassee, Walterboro, Saint George, 
Summerville, Goose Creek, Moncks Corner, Ridgeland, Beaufort, 
Hilton Head Island, Edisto Beach, Charleston, North Charleston, 
Mount Pleasant, and Daniel Island
1014 AM EDT Wed Mar 15 2017

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
THURSDAY...

The National Weather Service in Charleston has issued a Freeze
Warning, which is in effect from 10 PM this evening to 10 AM EDT
Thursday.

* LOCATIONS...Widespread freeze across Southeast South Carolina
  and Southeast Georgia.

* TEMPERATURES...24 to 27 degrees inland. 28 to 32 degrees near
  the coast.

* FREEZE DURATION...8 to 12 hours across Southeast South Carolina.
  6 to 10 hours across Southeast Georgia.

* FREEZE IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect sensitive outdoor vegetation and cover
unprotected outdoor plumbing.

&&

$$
4 follow-up statements
914 
WWUS72 KCHS 151937
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
337 PM EDT Wed Mar 15 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-160345-
/O.CON.KCHS.FZ.W.0004.170316T0200Z-170316T1400Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
Including the cities of Millen, Sylvania, Metter, Statesboro, 
Rincon, Springfield, Reidsville, Claxton, Pembroke, 
Richmond Hill, Garden City, Pooler, Savannah, Wilmington Island, 
Tybee Island, Ludowici, Hinesville, Fort Stewart, Townsend, 
Darien, Allendale, Hampton, Yemassee, Walterboro, Saint George, 
Summerville, Goose Creek, Moncks Corner, Ridgeland, Beaufort, 
Hilton Head Island, Edisto Beach, Charleston, North Charleston, 
Mount Pleasant, and Daniel Island
337 PM EDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EDT THURSDAY...

* LOCATIONS...Widespread freeze across Southeast South Carolina 
  and Southeast Georgia.

* TEMPERATURES...24 to 27 degrees inland. 28 to 32 degrees near 
  the coast.

* FREEZE DURATION...8 to 12 hours across Southeast South 
  Carolina. 6 to 10 hours across Southeast Georgia.

* FREEZE IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect sensitive outdoor vegetation and cover
unprotected outdoor plumbing.

&&

$$
456 
WWUS72 KCHS 160202
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1002 PM EDT Wed Mar 15 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-161400-
/O.CON.KCHS.FZ.W.0004.000000T0000Z-170316T1400Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
Including the cities of Millen, Sylvania, Metter, Statesboro, 
Rincon, Springfield, Reidsville, Claxton, Pembroke, 
Richmond Hill, Garden City, Pooler, Savannah, Wilmington Island, 
Tybee Island, Ludowici, Hinesville, Fort Stewart, Townsend, 
Darien, Allendale, Hampton, Yemassee, Walterboro, Saint George, 
Summerville, Goose Creek, Moncks Corner, Ridgeland, Beaufort, 
Hilton Head Island, Edisto Beach, Charleston, North Charleston, 
Mount Pleasant, and Daniel Island
1002 PM EDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THURSDAY...

* LOCATIONS...Widespread freeze across Southeast South Carolina 
  and Southeast Georgia.

* TEMPERATURES...24 to 27 degrees inland. 28 to 32 degrees near 
  the coast.

* FREEZE DURATION...8 to 12 hours across Southeast South 
  Carolina. 6 to 10 hours across Southeast Georgia.

* FREEZE IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect sensitive outdoor vegetation and cover
unprotected outdoor plumbing.

&&

$$
385 
WWUS72 KCHS 160730
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
330 AM EDT Thu Mar 16 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-161400-
/O.CON.KCHS.FZ.W.0004.000000T0000Z-170316T1400Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
Including the cities of Millen, Sylvania, Metter, Statesboro, 
Rincon, Springfield, Reidsville, Claxton, Pembroke, 
Richmond Hill, Garden City, Pooler, Savannah, Wilmington Island, 
Tybee Island, Ludowici, Hinesville, Fort Stewart, Townsend, 
Darien, Allendale, Hampton, Yemassee, Walterboro, Saint George, 
Summerville, Goose Creek, Moncks Corner, Ridgeland, Beaufort, 
Hilton Head Island, Edisto Beach, Charleston, North Charleston, 
Mount Pleasant, and Daniel Island
330 AM EDT Thu Mar 16 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* LOCATIONS...Widespread freeze across Southeast South Carolina 
  and Southeast Georgia.

* TEMPERATURES...24 to 27 degrees inland. 28 to 32 degrees near 
  the coast.

* FREEZE DURATION...8 to 12 hours across Southeast South 
  Carolina. 6 to 10 hours across Southeast Georgia.

* FREEZE IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect sensitive outdoor vegetation and cover
unprotected outdoor plumbing.

&&

$$
005 
WWUS72 KCHS 161350
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
950 AM EDT Thu Mar 16 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-161500-
/O.EXP.KCHS.FZ.W.0004.000000T0000Z-170316T1400Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
Including the cities of Millen, Sylvania, Metter, Statesboro, 
Rincon, Springfield, Reidsville, Claxton, Pembroke, 
Richmond Hill, Garden City, Pooler, Savannah, Wilmington Island, 
Tybee Island, Ludowici, Hinesville, Fort Stewart, Townsend, 
Darien, Allendale, Hampton, Yemassee, Walterboro, Saint George, 
Summerville, Goose Creek, Moncks Corner, Ridgeland, Beaufort, 
Hilton Head Island, Edisto Beach, Charleston, North Charleston, 
Mount Pleasant, and Daniel Island
950 AM EDT Thu Mar 16 2017

...FREEZE WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING...

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this freeze warning went out at Mar 15, 7:37 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 15, 7:37 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
737 AM EDT Wed Mar 15 2017

.SYNOPSIS...
Cold high pressure will prevail through Friday. A cold front
will move through this weekend and another round of cool high
pressure is expected early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: The deep and cold longwave trough in place across the
eastern CONUS will persist as the closed upper low moves across
New England. At the surface, high pressure centered near the mid
Mississippi Valley will continue to build in and push arctic air
into the region. Clear skies will prevail through the day and
despite plentiful sunshine, very cold temperatures are expected.
Highs are expected to range in the upper 40s for many areas in
southeast South Carolina, and the low 50s for southeast Georgia.
Such values would be on the order of 20 degrees below normal for
mid March. Northwest winds will be breezy, especially this
morning before subsiding in the afternoon. The combination of
cold temperatures and elevated winds will make it feel like it
is only in the low to mid 40s.

Tonight: The center of the high will move closer to the forecast
area and winds over land will diminish thanks to a slackening
pressure gradient. Much more classic radiational cooling
conditions are expected away from the coast tonight within the
heart of the arctic airmass. The result will be lows in the mid
to upper 20s. In fact, we will threaten daily record low
temperatures (see Climate section below).

Lake winds: Winds will remain gusty across Lake Moultrie this
morning and frequent gusts to 25 kt will continue. The Lake Wind
Advisory remains in effect through 10 am.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Thursday: High pressure situated over the Southeast will bring
very dry conditions. The airmass should begin to warm up
slightly under the sunny skies, but temperatures will remain
below normal for this time of year. Highs should range from the
lower 50s across the far north to the middle 50s elsewhere. The
high moves over our area at night. The combination of clear
skies, light to calm winds, and low dew points will lead to
another night with good radiational cooling. Minimum
temperatures should range from the upper 20s across the far
north, near freezing elsewhere, and above freezing at the
beaches.

Friday: The high shifts just offshore as ridging aloft begins
to move over the region. Dry conditions will persist, but light
southerly winds at the surface allow much warmer temperatures to
flow into our area. 850 mb temperatures and thickness values
support temperatures in the mid to upper 60s across most of the
area. Nighttime temperatures will also be much warmer, aided by
continued southerly winds and increasing clouds late at night.
Lows are forecasted to be in the mid 40s.

Saturday: The high and ridging aloft will be shifting further
offshore as a cold front approaches from the northwest. There is
not much moisture or lift associated with the front. Models
have been very consistent showing the rainfall potential
decreasing as the front approaches our area. The forecast has
slight chance POPs far inland late in the afternoon. These
locations may only get sprinkles to maybe a brief period of
light rain. But most locations should stay dry. More noticeable
with the front will be the gusty SW winds ahead of it, which
will usher in temperatures peaking in the mid 70s across most of
the area, at or slightly above normal for a change.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
The cold front moves through our area Saturday night followed
by high pressure for the first part of next week. Dry conditions
and below normal temperatures are expected Sunday and Monday.
Temperatures appear to warm up on Tuesday as another front
approaches our area.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions will prevail through 12z Thursday.

Extended Aviation Outlook: VFR. Gusty winds possible ahead of a
cold front on Saturday.

&&

.MARINE...
Today and tonight: High pressure will continue to build into the
region and help to drive strong northwest flow across the local
waters. Small Craft advisories will remain in effect, but will
begin to come down by mid morning for Charleston Harbor, the
southern South Carolina waters, and the nearshore Georgia
waters. The advisories for the Charleston County waters and the
outer Georgia waters will remain in effect into the afternoon.
The pressure gradient will begin to weaken this afternoon and
through the overnight as the center of the high moves closer to
the area. Winds and seas will come down, but remain elevated.

Thursday through Sunday: Winds/seas will continue to trend
downward Thursday into Friday as high pressure becomes centered
over the Southeast. The high is forecasted to shift offshore
late Friday into Saturday. A weak cold front will move through
the area late Saturday, bringing an increase in winds/seas.
Elevated winds/seas may continue Sunday as high pressure builds
towards the region.

&&

.CLIMATE...
Record Low Temperatures for March 16th:
KCHS: 28 set in 1988.
KCXM: 30 set in 1916.
KSAV: 26 set in 1980.

Record Low Temperatures for March 17th:
KCHS: 28 set in 1954.
KCXM: 33 set in 1901.
KSAV: 29 set in 1954.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Warning until 10 AM EDT this morning for GAZ087-088-
     099>101-114-115.
SC...Freeze Warning until 10 AM EDT this morning for SCZ040-042>045-
     047-050-052.
     Lake Wind Advisory until 10 AM EDT this morning for SCZ045.
MARINE...Small Craft Advisory until 10 AM EDT this morning for AMZ330-
     352-354.
     Small Craft Advisory until 1 PM EDT this afternoon for AMZ350.
     Small Craft Advisory until 5 PM EDT this afternoon for AMZ374.

&&

NEAR TERM...BSH
SHORT TERM...MS
LONG TERM...MS
AVIATION...BSH/MS
MARINE...BSH/MS
CLIMATE...
Hazardous weather outlook, Mar 15, 3:46 AM EDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
346 AM EDT Wed Mar 15 2017

GAZ116>119-137>141-SCZ048-049-051-160800-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Beaufort-Coastal Colleton-Coastal Jasper-
346 AM EDT Wed Mar 15 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost/Freeze: A hard freeze will be possible Thursday morning. The
freeze could be especially damaging with lows dropping into the mid
to upper 20s. Freezing temperatures are possible again Friday
morning. Freeze Watches and Warnings will likely be needed. Those
with agricultural interests should take action this week to protect
vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114-115-SCZ040-042>044-047-050-052-160800-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-Allendale-
Hampton-Inland Colleton-Dorchester-Inland Jasper-Charleston-
Tidal Berkeley-
346 AM EDT Wed Mar 15 2017

...FREEZE WARNING IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost/Freeze: A hard freeze will be possible Thursday morning. The
freeze could be especially damaging with lows dropping into the mid
to upper 20s. Freezing temperatures are possible again Friday
morning. Freeze Watches and Warnings will likely be needed. Those
with agricultural interests should take action this week to protect
vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-160800-
Inland Berkeley-
346 AM EDT Wed Mar 15 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING FOR
LAKE MOULTRIE...
...FREEZE WARNING IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost/Freeze: A hard freeze will be possible Thursday morning. The
freeze could be especially damaging with lows dropping into the mid
to upper 20s. Freezing temperatures are possible again Friday
morning. Freeze Watches and Warnings will likely be needed. Those
with agricultural interests should take action this week to protect
vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-160800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
346 AM EDT Wed Mar 15 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Nearby

Freeze Warnings in Georgia, 2017Freeze Warnings in South Carolina, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.